Should you take pain relievers before or after getting COVID-19 vaccine? UNC doctor weighs in

RALEIGH, N.C. (WNCN) – As the COVID-19 vaccine becomes available to more people, many want to know what to expect from the shot. Will there be side effects and should you take a pain reliever to help ease them?   

UNC doctor Anita Skariah has seen a range of side effects from the vaccine. They usually come after the second dose.

“Some people complain of a fever. Some people just have muscle aches,” she said. “Headaches would be something else some people experience, but it goes away pretty quickly.”  

She said not everyone experiences side effects from the vaccine. Some have only a mildly sore arm, but people should be prepared for the possibility. 

The shot teaches the immune system to recognize the virus and fight it off.

“When the body senses something foreign, or not innate to us, it sets off a very complicated signaling system and it recruits other tissues or cells to come help fight off that invader. We perceive that as fever, or malaise, or just don’t feel good — like you’re coming down with the flu,” Skariah said. 

It’s not the most pleasant prospect, but should you take a pain reliever to prevent symptoms? 

The CDC said you should not take a preventative pain reliever before your shot. Skariah agrees.

“Theoretically, it may actually blunt the immune response, the immune system’s response to what’s happening,” she said.   

What about after the shot?  

“If your arm is sore, take a cool compress and put it on there. See if that will help it. Move the arm around a lot because that seems to help,” she said.  

“If you are mounting a temperature, fever, not feeling well, then go ahead you can take some Tylenol or Motrin if you need to. If you’re hot, drink plenty of liquids to cool yourself down and to stay hydrated, and reduce your clothing so you don’t feel so hot and compressed.”

She said the vaccine should not cause cough or shortness of breath like the actual virus can. Effects usually disappear within 24 to 48 hours. 

“I think people always get worried about this, but no, it’s actually good thing,” Skariah said. “Your body’s doing what it’s supposed to do — it’s mounting that response, and you’re ready when you come face to face with that invasion again.” 

While you shouldn’t take a pain reliever preventatively before the shot, that doesn’t mean you should stop taking pain relievers or any medications you use regularly to treat a medical condition.  You should talk with your doctor about that. It’s also a good idea to discuss taking any medications with your doctors, including pain relievers. 

Leave a Reply

Your email address will not be published. Required fields are marked *